UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 236

of 'Overview of neurologic complications of non-platinum cancer chemotherapy'

236
TI
Leukoencephalopathy induced by chemotherapy with tegafur, a 5-fluorouracil derivative.
AU
Ohara S, Hayashi R, Hata S, Itoh N, Hanyu N, Yamamoto K
SO
Acta Neuropathol. 1998;96(5):527.
 
We report an autopsy case of a 64 year-old Japanese man diagnosed as having leukoencephalopathy caused by tegafur, a 5-fluorouracil derivative, and review seven previous cases, mostly reported in Japan. In the present case, tegafur had been orally administered for the shortest period of 3 weeks in pre- and postoperative cancer chemotherapy. He died 2 years later after having made a slight recovery from a prolonged akinetic mute state. Unlike similar cases previously reported, the degeneration of the white matter was most prominent in the temporal lobes. Histologically, the severely involved white matter showed nearly complete myelin and axonal loss with a proliferation of hypertrophic astrocytes. In the less severely involved areas, such as in the frontal white matter where myelin was relatively well preserved, numerous activated microglial cells and a small number of T lymphocytes were identified immunohistochemically. The cerebral cortex, cerebellum and brain stem were well preserved, which is consistent with the previous reports. Literature review revealed that the histopathological features of the lesions reported in human cases are quite different from those reported in animal experiments.
AD
Department of Neurology, National Chushin-Matsumoto Hospital, Japan.
PMID